FDA Investigates Serious Side Effects with Codeine Cough-and-Cold Medicine in KidsJul 6, 2015
The U.S. Food and Drug Administration (FDA) is looking into the safety of children's cough-and-cold medicines that contain codeine. According to a safety alert posted on the agency's website July 1st, patients under the age of 18 years taking these drugs may be at risk for serious side effects, including slowed or difficult breathing. These risks may be more prevalent among young children, especially if they already have respiratory issues.
Codeine is an opioid that is often found in combination with other drugs in over-the-counter (OTC) cough-and-cold medicines. It is used to reduce coughing and mild to moderate pain.
This is not the first time codeine's use in children has been called into question. The FDA warned that children who recently underwent surgery to remove their tonsils and/or adenoids should not take the drug in 2013.
Regulators overseas have already taken action to prevent serious side effects of codeine in pediatric patients. In April, the European Medicines Agency (EMA) announced that codeine should not be used to treat cold and cough in children under 12, the FDA press release says. The EMA also said patients between the ages of 12 and 18 who have breathing problems should also avoid the drug.
The FDA said it "will continue to evaluate this safety issue and will consider the EMA recommendations. Final conclusions and recommendations will be communicated when the FDA review is complete." Children who have taken codeine should be watched for any signs of slow or shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness, the FDA advises. If any of these symptoms arise, parents or caregivers should seek medical attention immediately.